Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 7, 2012, 9:31 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 7, 2012, 12:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2012, 9:31 AM PDT (16:31 UTC)
- In effect from
- Aug 7, 2012, 12:00 PM PDT
- Expired
- Aug 7, 2012, 6:10 PM PDT
- In force
- 6 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -626 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WGUS66 KSGX 071631 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 931 AM PDT TUE AUG 7 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND ADJACENT HIGH DESERT AREAS TODAY... .HIGH AMOUNTS OF MONSOON MOISTURE FROM MEXICO AND HIGH INSTABILITY WILL PRODUCE SOME THUNDERSTORMS IN THE MOUNTAINS AND HIGH DESERT TODAY. A FEW OF THESE STORMS ARE EXPECTED TO PRODUCE FLASH FLOODS IN LOCALIZED AREAS. CAZ055-056-058-060-080200- /O.NEW.KSGX.FF.A.0005.120807T1900Z-120808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 931 AM PDT TUE AUG 7 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 7 PM PDT THIS EVENING * THE GREATEST THREAT OF FLASH FLOODING WILL BE IN THE EASTERN SAN BERNARDINO MOUNTAINS...THE SAN JACINTO MOUNTAINS...THE MOUNTAINS OF SAN DIEGO COUNTY AND THE HIGH DESERT FROM LUCERNE VALLEY TO YUCCA VALLEY. * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS....AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MM
1 follow-up statement
888 WGUS66 KSGX 080110 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 610 PM PDT TUE AUG 7 2012 CAZ055-056-058-060-080215- /O.CAN.KSGX.FF.A.0005.000000T0000Z-120808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- 610 PM PDT TUE AUG 7 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THE THUNDERSTORM ACTIVITY IS DECREASING ACROSS THE MOUNTAINS AND HIGH DESERT...WITH ONLY AN ISOLATED SHOWER OR THUNDERSTORM POSSIBLE THROUGH SUNSET. ANY ADDITIONAL THUNDERSTORM ACTIVITY WILL LIKELY ONLY PRODUCE BRIEF HEAVY RAIN. THEREFORE...THE FLASH FLOOD WATCH IS CANCELLED. $$ PALMER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 9:30 AM PDT, 1 minute earlier.
Area forecast discussion, Aug 7, 9:30 AM PDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT TUE AUG 7 2012 .SYNOPSIS... STRONG HIGH PRESSURE OVER THE WEST WILL BRING HOT WEATHER THROUGH THE WEEKEND...ESPECIALLY INLAND. A SHALLOW MARINE LAYER WILL MODERATE TEMPERATURES ALONG THE COAST. MONSOON MOISTURE OVER THE REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS EACH AFTERNOON MAINLY OVER THE MOUNTAINS AND HIGH DESERTS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THIS MORNING STARTED OUT WARMER THAN IT DID YESTERDAY AND TEMPERATURES WILL SOAR TODAY LIKE THEY DID YESTERDAY. THE SHALLOW MARINE LAYER PRODUCED LOW CLOUDS ALONG THE COAST AND NOT VERY FAR INLAND. THE MARINE LAYER WILL CONTINUE TO BE MARGINALIZED IN THE COMING DAYS. THE HEAT AND THE DIMINISHING MARINE LAYER ARE IN RESPONSE TO A STRONG HIGH PRESSURE RIDGE NOW CENTERED OVER THE GREAT BASIN. THIS STRONG HIGH WILL CONTINUE IN PLACE FOR SEVERAL DAYS AND STARTS TO SHOW SIGNS OF WEAKENING EARLY NEXT WEEK. THIS WILL MEAN VERY HOT DAYS AND QUITE WARM NIGHTS THROUGH THE WEEKEND. FOR DETAILS ON THE HOT WEATHER YOU CAN SEE THE SPECIAL WEATHER STATEMENT AND EXCESSIVE HEAT WATCH. THE POSITION OF THE HIGH WILL ALSO DRAW MONSOON MOISTURE INTO OUR REGION FROM SONORA...BRINGING ISOLATED OR SCATTERED THUNDERSTORMS EACH AFTERNOON MAINLY IN OUR MOUNTAINS. THIS MORNING THE 12Z NKX SOUNDING LOOKED IMPRESSIVELY SOUPY...ENOUGH TO CONSIDER FLASH FLOODING A THREAT TODAY AND A FLASH FLOOD WATCH. THE MOISTURE IS EXPECTED TO DECREASE DURING THE DAY AND SO ANY FLASH FLOODING WILL BE ISOLATED...BUT JUST ENOUGH FOR US TO CROSS THE FENCE AND ISSUE A WATCH. WITH A DRY LOW LEVEL THERE IS A THREAT AS USUAL WITH THUNDERSTORMS FOR MICROBURSTS...STRONG GUSTY WINDS. THE MONSOON MOISTURE WILL FLUCTUATE FROM DAY TO DAY THE REST OF THE WEEK...BUT EACH MODEL RUN AND EACH MODEL DIFFER ONE FROM ANOTHER ON WHICH DAYS SHOW THE BEST MOISTURE AND INSTABILITY. WE WILL KEEP THE ISOLATED/SCATTERED THUNDERSTORMS IN THE FORECAST EACH AFTERNOON THROUGH THE WEEKEND. && .AVIATION... 071520Z...COAST/VALLEYS...STRATUS ABOUT 10-15 SM INLAND ALONG THE SAN DIEGO COUNTY COAST...WITH BASES 400-800 FT MSL AND TOPS AROUND 1000 FT MSL...WILL CONTINUE TO CLEAR OUT THROUGH 1600 UTC. 1700-08/1100 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS IN THE 10000-20000 FT MSL LAYER. TEMPERATURES IN THE INLAND EMPIRE AIRPORTS...INCLUDING KONT...WILL REACH 100-105 DEG F TODAY. 08/1100-1500 UTC...PATCHY STRATUS/FOG POSSIBLE WITHIN 5 SM OF THE COAST...POSSIBLY IMPACTING KSAN AND KCRQ AT TIMES WITH BKN CIGS 300-600 FT MSL AND VIS 1/2-3SM BR/FG. HOWEVER...CONFIDENCE IS LOW IN THIS OCCURRING. ANY STRATUS/FOG SHOULD CLEAR OUT BY 08/1400-1700 UTC. MTNS/DESERTS...MOSTLY SKC WITH UNRESTRICTED VIS THROUGH 1800 UTC. 1800-08/0300 UTC...ISOLATED THUNDERSTORMS AND HEAVY SHOWERS...WITH STRONG UP/DOWNDRAFTS POSSIBLE...AND LGT-MOD ICING IN CLDS ABOVE THE FREEZING LEVEL OF 16000 FT MSL. EXPECT BKN-SCT CUMULUS WITH BASES AROUND 10000 FT MSL...AND EMBEDDED CB WITH TOPS TO 40000 FT MSL. 08/0300 UTC THROUGH WEDNESDAY MORNING...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 10000 FT MSL. && .MARINE... LONG-PERIOD SOUTHERN HEMISPHERE SWELL...AT AROUND 3 FEET/17 SECONDS ACCORDING TO THE POINT LOMA BUOY...WILL CONTINUE TO BRING ABOVE NORMAL SURF TO SOUTH FACING SHORES OF ORANGE COUNTY TODAY THROUGH MOST OF TOMORROW. THE DIRECTION OF THE SWELL IS STRAIGHT OUT OF THE SOUTH...OR SLIGHTLY EAST OF SOUTH...WHICH MEANS THAT MOST OF THE SWELL WILL MISS THE SAN DIEGO COUNTY BEACHES. THE COASTLINE FACING MORE DUE SOUTH BETWEEN SAN ONOFRE TO SAN MATEO POINT...DOHENY TO DANA POINT...LAGUNA BEACH TO ABALONE POINT...CORONA DEL MAR TO NEWPORT BEACH...AND SUNSET BEACH TO SEAL BEACH...COULD SEE OCCASIONAL SETS IN THE 6 TO 8 FOOT RANGE. THIS SWELL WILL SLOWLY LOWER LATE WEDNESDAY THROUGH THURSDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MOUNTAINS AND HIGH DESERT TODAY...SEE LAXFFASGX. EXCESSIVE HEAT WATCH WEDNESDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE DESERTS AND THE INLAND EMPIRE...SEE LAXNPWSGX. && PUBLIC...MM AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 7, 4:20 AM PDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 420 AM PDT TUE AUG 7 2012 CAZ042-043-048-050-055>058-060>062-080000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 420 AM PDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT HOT AGAIN TODAY IN THE INLAND AREAS AND THE DESERTS. ISOLATED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND UPPER DESERTS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED HOT THROUGH SUNDAY INLAND FROM THE COAST. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE INLAND EMPIRE AND THE DESERTS WEDNESDAY THROUGH FRIDAY. SEE LAXNPWSGX FOR MORE INFORMATION. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND UPPER DESERTS EACH AFTERNOON. HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:15 AM PDT | Excessive Heat Watch | SGX | Riverside, San Bernardino, San Diego | 18 hr |
| Aug 7, 12:25 PM PDT | Flash Flood Warning | SGX | San Diego | 78 min |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.